Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
How this interaction occurs is not known.
What might happen:
Using gatifloxacin with your diabetes medicine may cause your blood sugar to be too low or too high.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. Your doctor may want you to check your blood sugar more often while taking your antibiotic. If you experience a sudden onset of chills, cold sweat, blurred vision, dizziness, drowsiness, shaking, rapid heart rate, weakness, headache, fainting, tingling of the hands or feet, or hunger, check your blood sugar (if possible) and treat yourself for low blood sugar by eating a quick source of glucose such as glucose tablets or gel, table sugar, honey, candy, orange juice, or non-diet soda. Stop using your antibiotic and contact your doctor right away.If you experience pale skin, blurred vision, loss of consciousness, increased thirst, increased urination, fatigue, or fast, deep breathing, check your blood sugar, stop using your antibiotic and contact your doctor right away.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Tequin (gatifloxacin) US prescribing information. Bristol-Myers Squibb Company January, 2006.
2.Dear Canadian Healthcare Professional letter: Subject: Updated safety information for TEQUIN (gatifloxacin) and serious hypoglycemia and hyperglycemia. Bristol-Myers Squibb Canada May 12, 2006.
3.Letourneau G, Morrison B, McMorran M. Gatifloxacin (Tequin): hypoglycemia and hyperglycemia. Canadian Adverse Reaction Newsletter 2003 Jul; 13(2):1-2.
4.Lewis-Hall F. Dear Healthcare Provider letter. Bristol-Myers Squibb February 15, 2006.
5.LeBlanc M, Belanger C, Cossette P. Severe and resistant hypoglycemia associated with concomitant gatifloxacin and glyburide therapy. Pharmacotherapy 2004 Jul;24(7):926-31.
6.Bhasin R, Arce FC, Pasmantier R. Hypoglycemia associated with the use of gatifloxacin. Am J Med Sci 2005 Nov;330(5):250-3.
7.Kesavadev J, Rasheed SA. Gatifloxacin induced abnormalities in glucose homeostasis in a patient on glimepiride. J Assoc Physicians India 2006 Dec;54:951-2.
8.Zvonar R. Gatifloxacin-induced dysglycemia. Am J Health Syst Pharm 2006 Nov 1;63(21):2087-92.